Horrifying Videos Emerge of Reported Chemical Weapon Attacks in Syria

On Thursday, United States officials said the Syrian dictator Bashar al-Assad has likely used chemical weapons to attack Syrian citizens. In a letter sent to Congressional leaders, the White House said intelligence agencies believe, with “varying degrees of confidence,” that Assad used the chemical weapon sarin “on a small scale.” The Obama administration said more conclusive evidence was needed before the U.S. took any action, a caution, which, considering our recent history in Iraq, is a good thing.

However, the New York Times has published new videos from March 19 that claim to show the horrifying effects of sarin organic phosphate attacks on Syrian civilians. The first video shows two men in a hospital, one lying in a bed with an IV in his arm and the second sitting in front of him, speaking to the camera.

“Missiles came and they exploded, and they discharged something like water, but it was dark. It emitted a very foul smell,” says the second man, who does not identify himself. “There are still a lot of people in their homes.”

The second video shows one of the men from the first video, still on the hospital bed but unmoving, clearly in worse condition than in the first video.

“A new massacre of civilians has been committed in the town of Ateibeh during a chemical strike on the town,” the cameraman says. He then pans across the room to show two more men, one lying on a clinic bed and another, in camouflage pants, breathing through an oxygen mask.

“March 19, 2013,” the cameraman says. “A chemical strike on the town of Ateibeh in Eastern Ghouta.”

Another video from the same YouTube account shows two other victims of a what the cameraman says is a chemical attack, both of them on oxygen.

A fourth video claims to show another victim of a sarin attack. In the video, the cameraman interviews someone he says is a doctor.

“We have with us one of the doctors who deal with the victims of indiscriminate shelling on the town of Ateibeh with toxic substances whose composition is unknown,” the cameraman says. “Doctor, please, can you tell us about the symptoms that are caused by this shelling? What are the possibilities of verifying the substances being dropped on this area?”

“Unfortunately, most cases we’re getting are deaths,” the doctor says. “The cases we’re getting that are still alive are exhibiting asphyxiation, spasms, slow heart rate, very low blood pressure. Truth be told, it is probably the material organic phosphate.”

The doctor goes on to describe the symptoms in more detail and explain what treatments would be necessary to cure the victims. He ends the interview by pleading for medical supplies from the international community, even if there's no military intervention.

"Unfortunately, if the world doesn’t want to stand by us militarily or doesn’t want to help us, the least they can do is send up a few atropine ampoules,” he says. “We don’t want relief efforts. If you’re not capable of just sending us medicine, you will be held accountable by God.”

[New York Times/Photo via AP]